Each year, the 31st of August marks an important date. It's a topic that I've touched upon with several articles in the past, and one that needs to be even more widely discussed. Do YOU know what August 31st is?
Known as International Overdose Awareness Day, the last day of August is an international event recognized every year with the aim of raising awareness of overdose, promote positive changes in policy and education regarding good samaritan laws, accessible Naloxone, as well as reducing the stigmas associated with drug use and drug related deaths. It also marks the day we remember all those who have been touched, be it first hand or through friends and/or family, by a drug overdose or death. Cities around the world will be holding events, rallies, vigils, and fundraisers to mark the day and help raise awareness in their communities.
According to Overdoseday.com, the theme for this year is Rethink and Remember, and you can show your support by wearing the colour silver. You can follow along and participate in the discussion on social media using the hashtag #OD14. There is even an app! Covering things such as what to do if you encounter an overdose, symptoms of overdose for stimulants, opiates, depressants, alcohol and opioids, and information regarding tolerance, half-life and brain damage - it's a handy tool to have at your fingertips.
Now that you know what today is all about, let's learn a little bit more about overdose. It is important to note that for this article, I will be referring to opiate overdose. However, an overdose can occur from a variety of other drugs besides opiates.
What is an Overdose?
An overdose occurs when a person either deliberately or unintentionally takes too much of an opiate, the body begins to experience depressed breathing, heart rate, and other functions of the central nervous system. It can also occur when a physician or pharmacist miscalculates the appropriate dose, or makes an error in the directions.
It is crucial to know the signs and symptoms associated with overdose, especially if a friend or family member is on pain medication, or an active drug user. You could save a life!
SAMHSA's Opioid Overdose Prevention Toolkit lists the following as signs of opioid overdose:
- extreme sleepiness
- inability to awaken verbally
- breathing problems; slow, shallow breathing
- lips and/or fingernails turning a blue-purple colour
- extremely small, or 'pinpoint' pupils
- slow heartbeat
- low blood pressure
Also important, are the signs over overmedication, or symptoms that may precede progress to an overdose:
- unusual sleepiness and/or drowsiness, difficulty staying awake despite stimuli
- slurred speech
- intoxicated behaviour
- small or 'pinpoint' pupils (normal sized pupils do not necessarily mean a person hasn't overmedicated)
- slow heartbeat
- low blood pressure
Another sign mentioned by the SAMHSA Toolkit is known as the 'death rattle'. Sounds pretty dangerous, right? IT IS. The 'death rattle' is the name given to the very distinct laboured breathing sound that is emitted from the throat, indicating that the person is in a critical near death state, and emergency resuscitation will is necessary immediately.
What To Do
Now that you know what an opiate overdose looks like, it is important to know exactly what to do in case you should encounter one. According to the SAMHSA Opioid Overdose Prevention 2013 Toolkit, here are the steps you should follow in order to help reduce the incidence of deaths from opioid overdose:
1. Call for help
An overdose is a medical emergency, and should be treated as such. Be sure to call EMS or dial 911 immediately.
2. Check for the signs of overdose
See the signs and symptoms of overmedication and overdose listed above.
3. Support the person's breathing
Rescue breathing can be an effective way of support.
"Rescue breathing for adults involves the following steps:
Promoting and supporting positive changes in policy is another important aspect of #OD14. Over-the-counter Naloxone, harm reduction initiatives such as needle exchanges, good samaritan laws, and the ability to access services free of hurtful stigma and discrimination are all things that need to be widely implemented and available to drug users and addicts.
Punishment and stigma do not reduce overdose. Let's start supporting those who need help by recognizing and taking part in this years Overdose Day, wearing the colour silver, and joining me in the quest to spread awareness and education on the importance of harm reduction!
4. Administer Naloxone
There are several different ways to administer naloxone. It can be intramuscular, intravenous, subcutaneous, or intranasal. Be sure to follow the proper instructions for whatever version you have access to. Read more about Naloxone here.
Be sure to monitor the person until EMS arrives, as is able to provide them with the proper medical care and have them evaluated by a physician. Overdose symptoms may return in some patients hours later after the dose of Naloxone has worn off, so it is imperative to monitor closely for at least 4 hours.
Now that you have a better idea of what an overdose is, the signs and symptoms, and how to respond, you're just about all set for Overdose Awareness Day!
By K. Lanktree
- Freelance Writer -
- Blog Mistress -
- Former IV Drug User -
- Methadone Patient -
- Lover of all things Harm Reduction -
Help keep 'Studio L' online by donating to help offset the costs! Thanks💋